This site is intended for Healthcare professionals only.

Hydrochlorothiazide may lead to irreversible deafness


Hydrochlorothiazide may lead to irreversible deafness

A causal relationship may exist between hydrochlorothiazide and hearing disorder or deafness, according to a case series assessment published in the Journal of Medical Case Reports.

Generally, hydrochlorothiazide was not thought to be linked to causing a hearing disorder. However, the Eritrean Pharmacovigilance Centre received cases of hearing disorder, including irreversible deafness, associated with hydrochlorothiazide.

Natnael Bella and his associates conducted a study to assess the causal relationship between hydrochlorothiazide and hearing disorder.

The authors extracted the date from the WHO global adverse drug reaction database, VigiBase™. A search on VigiBase™ was made on August 6, 2017, using “hydrochlorothiazide” as the drug substance, and “ototoxicity”, “decreased hearing”, and “vestibular disorder” as reaction terms.94 cases of a hearing disorder associated with hydrochlorothiazide were submitted from 18 countries to VigiBase™ from 1972 to August 2017. The median age was 64 years with an almost equal male to female ratio.

The study found that:

  • In 53.2% of the cases, hydrochlorothiazide was reported as the only suspected drug.
  • Of these, 26 cases encountered hearing disorder following the sole intake of hydrochlorothiazide.
  • The reaction was marked as “serious” in 36% of the cases and median time to reaction onset was 3 days.
  • The outcome was reported as reversible in 66.7% of the cases.
  • Reaction resolved in 17 cases following the withdrawal of hydrochlorothiazide and recurred in one case after subsequent rechallenge with the product.

Read Also: Antibiotics for cystic fibrosis may cause hearing loss: study

The study concluded that there is a suggestive causal association between HCTZ and hearing disorder. According to the authors, the association warrants further study to substantiate the safety signal through epidemiologic studies as it may cause irreversible hearing loss.

The authors suggested that taking into consideration the impact of hearing loss, difficulty in communication, loss of balance, incapacity, dependency, and accidents, healthcare professionals should be cautious in prescribing ototoxic drugs concomitantly with HCTZ. Besides, they should also advise patients to avoid or minimize over-the-counter drugs, which are believed to be ototoxic like NSAIDS. The authors also recommend healthcare professionals to do the routine hearing assessment for patients taking HCTZ.

For more reference log on to http://10.1186/s13256-018-1580-8

The following two tabs change content below.
Vinay Singh

Vinay Singh

Vinay Singh joined Medical Dialogue as Desk Editor in 2018. He covers the medical speciality news in different medical categories including Medical guidelines, updates from Medical Journals and Case Reports. He completed his graduation in Biotechnology from AAIDU and did his MBA from IILM Gurgaon. He can be contacted at editorial@medicaldialogues.in . Contact no. 011-43720751
Source: With inputs from Journal of Medical Case Reports

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted